Take the 2-minute tour ×
Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Motivated in the analysis of algorithms, consider the following setup.

Assume we have discrete random variables $X^{(n)}_1, \dots, X^{(n)}_n$ which we can not assume to be identical or independent. The distribution of the $X^{(n)}_i$ can depend on both $i$ and $n$. Let

$\qquad\displaystyle X^{(n)} = \max_{i \in [1..n]} X^{(n)}_i$

the maximum of those. Assume furthermore that we have shown that $\mathbb{E}[X^{(n)}_i] \in O(f(n))$ for all $i$ as $n \to \infty$, so in particular $\mathbb{E}[X^{(n)}_i]$ depends on $n$. Here, $f : \mathbb{N} \to \mathbb{R}$ is a "simple" increasing function, e.g. polynomial or polylogarithmic¹.

Under which conditions can we conclude that

$\qquad\displaystyle \mathbb{E}[X^{(n)}] \in O\bigl(\max_{i \in [1..n]} \mathbb{E}[X^{(n)}_i]\bigr) = O(f(n))$?


  1. Actually, we'd have $\mathbb{E}[X^{(n)}_i] = g(i,n)$ for some "nice" function $g$. Since our interest is in an asymptotic bound in $n$, we drop the dependence on $i$ ensuring that $f(n)$ is an upper bound on $g(i,n)$ for all $i \leq n$ (up to a constant factor).
share|improve this question
    
There are quite good bounds (growing sublinearly in $n$) if you can assume that the variables come from a common distribution for which moments are finite, in particular, if the variance is finite. I think the proofs may carry through to your setup, as long as the finite moment condition holds. Is this likely? –  András Salamon Jun 22 '13 at 17:05
    
@AndrásSalamon The $X_i$ have the same distribution up to its parameters. Since their support is typically finite in my application, we can assume finite moments. –  Raphael Jun 22 '13 at 19:04
    
@Did Let us continue this discussion in chat –  Raphael Jun 23 '13 at 15:06

2 Answers 2

up vote 2 down vote accepted

(Note: this answer was to an earlier version of the question. My understanding was that the distribution of $X_j$ was fixed. The current version of the question indicates that the parameters of its distribution depend on $n$ also. The bounds still apply, but may be less directly useful for this scenario.)


Since you are presumably interested in how the maximum behaves as $n$ grows, let $X_{(n)}$ denote the $n$-th order statistic, i.e. the maximum among the $n$ random variables. Let $\mu_j = E[X_j]$ and $\sigma_j^2 = \text{Var}[X_j]$ for each $j$, and let $\overline{\mu} = \frac{1}{n}\sum_{j=1}^n \mu_j$. Also let $S^2 = \frac{1}{n}\sum_{j=1}^n (X_j - \frac{1}{n}\sum_{i=1}^n X_i)^2$ denote the sample variance.

It is known (see pp. 48–49 of Arnold and Balakrishnan) that $$ \overline{\mu} + E[S]/\sqrt{n-1} \le E[X_{(n)}] \le \overline{\mu} + E[S]\sqrt{n-1}. $$ Further, Arnold and Groeneveld showed that $$ \overline{\mu} \le E[X_{(n)}] \le \overline{\mu} + \sqrt{\frac{n-1}{n}\sum_{j=1}^n (Var[X_j] + (\mu_j - \overline{\mu})^2)}, $$ if this expression is more useful for your application.

  • B. C. Arnold and N. Balakrishnan, Relations, Bounds and Approximations for Order Statistics. Lecture Notes in Statistics 53. Springer-Verlag, 1989.
  • B. C. Arnold and R. A. Groeneveld, Bounds on expectations of linear systematic statistics based on dependent samples, Mathematics of Operations Research 4 441–447.

If the variables are independent and have the same mean and variance as well, then Gumbel and also Hartley and David showed that $E[X_{(n)}] \le \mu + \sigma(n-1)/\sqrt{2n-1}$, although your last comment indicates this doesn't apply. Some further bounds were derived by Downey.

  • Peter J. Downey, Distribution-free bounds on the expectation of the maximum with scheduling applications, Operations Research Letters 9, 1990, 189–201. doi:10.1016/0167-6377(90)90018-Z

More information seems to be needed about the precise behaviour of $\text{Var}[X_j]$ or $\mu_j$, but this should get you part of the way there.

share|improve this answer
    
That looks helpful, thanks! To be clear (because Did seems to have missed that part), this holds if the resp. distributions of the $X_i$ change as $n$ grows? The way I see it, the inequality should for every fixed $n$ then, to I should get asymptotics if I can bound variance and expectation of the $X_j$ appropriately. –  Raphael Jun 23 '13 at 12:41
    
If $X_j$ depends on $j$ as well as on $n$, then these bounds may be less helpful -- you may need some bounds on how fast $\text{Var}[X_j]$ grows with $n$, for instance. –  András Salamon Jun 23 '13 at 13:45
    
Sure, I don't think more can be expected. In the particular instance I have been investigating, I know that $\mathbb{E}[X_i^r] \sim (\ln n)^r$ for all $i$ and $r \in \mathbb{N}$ (and $Var[X_i] \sim \ln n$). This does not seem to lead to a logarithmic bound on $\mathbb{E}[X]$, but $\sqrt{n \log n}$ is a start. Thanks again! –  Raphael Jun 23 '13 at 15:04

The following method can yield bounds stronger than the one András cites but requires even more knowledge about the distribution of the $X^{(n)}_i$. The idea is to use bounds on the tail probabilities of the $X^{(n)}_i$ to bound the tail of their maximum $X^{(n)}$.

We start with a lemma from Cover/Thomas [1] (Lemma 11.9.1, p392 in 2nd edition):

Lemma

Let $Y$ be any random variable and let $M_Y(z)$ be the moment generating function of $Y$, i. e. $M_Y(z) = \mathbb{E}[e^{zY}]$.

Then

$\qquad\displaystyle \Pr[Y \geq a] \leq \frac{M_Y(z)}{e^{za}}$

for all $z \geq 0$.

So if we can find the moment generating function of $X^{(n)}_i$ (e.g. via its probability generating function), we get bounds whose quality we can adjust by choosing both $a = c \cdot f(n)$ and $z$ appropriately. If all goes well, we get a uniform bound of the form

$\qquad \displaystyle \Pr[X^{(n)}_i \geq c \cdot f(n)] \leq \alpha(n) \in o(n^{-1})$.

Note that, in particular, $\alpha$ does not depend on $i$. Then, we can conclude that

$\qquad \displaystyle \Pr[X^{(n)} \geq c \cdot f(n)] \leq \sum_{i=1}^n \Pr[X^{(n)}_i \geq c \cdot f(n)] \leq n \cdot \alpha(n) \in o(1)$

using $\sigma$-subadditivity. From this, the desired bound $\mathbb{E}[X^{(n)}] \in O(f(n))$ follows immediately.


  1. Elements of Information Theory by T.M. Cover and J.A. Thomas
share|improve this answer
    
Thank you M.B.M. for pointing me towards the lemma. –  Raphael Jun 24 '13 at 12:19
1  
A similar bound is given by Theorem IX.2.3 in Analytic Combinatorics by P. Flajolet and S. Sedgewick (2009). This one uses the probability generating function. –  Raphael Jun 24 '13 at 14:42

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.